Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 261, NWS Goodland, KS

August 11, 2008Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2008, 5:56 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2008, 5:56 PM MDT (23:56 UTC)
Expired
Aug 11, 2008, 6:45 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:20 PM MDTTSTM WND GST 60Wray, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 112357
SVRGLD
COC125-NEC057-120045-
/O.NEW.KGLD.SV.W.0261.080811T2356Z-080812T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEAST COLORADO...
  WEST CENTRAL DUNDY COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 645 PM MDT

* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 10 MILES WEST OF WAUNETA...MOVING SOUTHEAST
  AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECKLEY AROUND 605 PM MDT...
  WAUNETA AROUND 610 PM MDT...
  WRAY AROUND 635 PM MDT...
  LAIRD AROUND 645 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 269.

LAT...LON 4014 10193 3985 10249 4023 10274 4045 10236
      4044 10231
TIME...MOT...LOC 2356Z 312DEG 21KT 4026 10242

$$

FOLTZ
3 follow-up statements
000 
WWUS53 KGLD 120011
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT MON AUG 11 2008

COC125-NEC057-120045-
/O.CON.KGLD.SV.W.0261.000000T0000Z-080812T0045Z/
YUMA CO-DUNDY NE-
611 PM MDT MON AUG 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL DUNDY AND NORTHERN YUMA COUNTIES...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
ECKLEY...MOVING SOUTHEAST AT 38 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WRAY AROUND 620 PM MDT...
  LAIRD AROUND 625 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 267.

LAT...LON 4038 10225 4037 10222 4014 10194 3985 10249
      4020 10271 4042 10228
TIME...MOT...LOC 0011Z 324DEG 33KT 4012 10234

$$

FOLTZ
000 
WWUS53 KGLD 120029
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT MON AUG 11 2008

COC125-NEC057-120045-
/O.CON.KGLD.SV.W.0261.000000T0000Z-080812T0045Z/
YUMA CO-DUNDY NE-
629 PM MDT MON AUG 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL DUNDY AND NORTHERN YUMA COUNTIES...

AT 625 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS OF UP TO 70 
MPH.  THIS STORM WAS LOCATED NEAR WRAY...MOVING SOUTHEAST AT 38 MPH.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 255.

AT 620 PM MDT...WINDS OF UP TO 65 MPH WERE REPORTED IN WRAY. THIS IS 
A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 4014 10194 3985 10249 4005 10261 4030 10212
TIME...MOT...LOC 0029Z 324DEG 33KT 3999 10221

$$

FOLTZ
000 
WWUS53 KGLD 120041
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT MON AUG 11 2008

COC125-NEC057-120051-
/O.EXP.KGLD.SV.W.0261.000000T0000Z-080812T0045Z/
YUMA CO-DUNDY NE-
641 PM MDT MON AUG 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DUNDY AND
NORTHERN YUMA COUNTIES WILL EXPIRE AT 645 PM MDT/745 PM CDT/...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 255.

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.

LAT...LON 4014 10194 3985 10249 4005 10261 4030 10212
TIME...MOT...LOC 0041Z 324DEG 33KT 3990 10213

$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON AUG 11 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AND TEMPERATURES
THROUGH THE ENTIRE FORECAST PERIOD.

TONIGHT THROUGH THURSDAY NIGHT...AT PRESENT TIME AN UPPER LEVEL
LOW PRESSURE AREA WAS OVER SOUTH CENTRAL CANADA WITH NORTHWEST
FLOW OVER THE AREA. FOR THE REMAINING SHORT TERM PERIOD DIURNAL
AFTERNOON AND OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AS DISTURBANCES WITHIN THE FLOW ALOFT MOVE ACROSS THE AREA. FOR
WEDNESDAY NIGHT AND THURSDAY THE UPPER LOW CENTER WILL BEGIN TO
MOVE TOWARD THE AREA WITH TIMING AND LOCATION DIFFERENCES MAKING
CONFIDENCE IN THE TEMPERATURE AND PRECIPITATION FORECAST A BIT
DIFFICULT.

BEST CHANCE OF PRECIPITATION TONIGHT THROUGH TUESDAY NIGHT WILL BE
ACROSS THE WEST WHERE PROXIMITY TO SURFACE TROUGH WILL AID IN
THUNDERSTORM DEVELOPMENT.

TEMPERATURES TUESDAY AND WEDNESDAY AROUND 90...COOLING INTO THE
LOW TO MID 80S THURSDAY AS CLOUD COVER INCREASES AND 850 TEMPERATURES
START TO COOL AHEAD OF THE UPPER LOW.

FRIDAY-MONDAY...UPPER LOW CENTER WILL SLOWLY MOVE SOUTHEAST
THROUGH SATURDAY WITH A SLIGHT MOVEMENT EAST AND AWAY FROM THE
AREA SUNDAY AND ESPECIALLY MONDAY WITH SOME UPPER RIDGING
REBUILDING. WOULD EXPECT BELOW NORMAL TEMPERATURES AND INCREASED
CHANCES FOR PRECIPITATION FOR MUCH OF THE EXTENDED.

WILL NEED TO KEEP AN EYE ON EXACT LOCATION OF HIGHEST QPF
THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE UPPER LOW MOVES
OVERHEAD/TOWARD THE AREA AS RECENT HEAVY RAINS PLUS THE ADDITIONAL
RAIN MAY CAUSE SOME PROBLEMS.

DDT

&&

.AVIATION...

FOR 18Z TAFS...PERSISTENT MVFR STRATUS CONTINUES TO HOLD ON AT
GOODLAND AND BURLINGTON BUT EXPECTED CEILINGS TO GRADUALLY RISE AND
SCATTER OUT WITH AFTERNOON HEATING. CONVECTION WILL DEVELOP ACROSS
THE NEB PANHANDLE DURING THE AFTERNOON AND WILL MOVE TOWARDS TAF
SITES AFTER 00Z. SOME POTENTIAL FOR FOG STATUS AFTER 06Z AS SKIES
CLEAR OUT...BUT EXPECTED WESTERLY WINDS KEEPS CONFIDENCE TO LOW TO
MENTION ANY SIG RESTRICTIONS.

JRM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Aug 11, 10:45 AM MDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 11 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 11 2008 /1145 AM CDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG A
TROUGH OF LOW PRESSURE OVER NORTHEAST COLORADO...BEFORE SLIDING
SOUTHEAST ACROSS OVER THE REST OF THE AREA THIS EVENING. THE
POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS WITH DAMAGING
MICROBURST WINDS AND LARGE HAIL BEING THE MAIN THREAT. STORMS WILL
ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD PRODUCE
LOCALIZED FLOODING IN AREAS THAT HAVE BEEN SATURATED BY RECENT
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE EVERYDAY ACROSS THE TRI-STATE
AREA THROUGH FRIDAY. THE CHANCE FOR SEVERE WEATHER WILL EXIST
EVERYDAY DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Special weather statement, Aug 11, 5:50 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT MON AUG 11 2008

COZ090-120015-
YUMA COUNTY-
550 PM MDT MON AUG 11 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF
WAUNETA TO 8 MILES SOUTH OF CLARKVILLE TO ELBA...AND MOVING SOUTHEAST
AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 269.

FOLTZ

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.